Psycho-Babble Medication Thread 913756

Shown: posts 1 to 3 of 3. This is the beginning of the thread.

 

Percocet

Posted by cass on August 23, 2009, at 19:38:20

Hi everyone,
I posted this on the social board, and someone suggested I post it here, too.
I'm recovering from a surgery, and the doctor gave me percocet for pain. I've been taking it for 6 weeks now, although I take less than I did in the beginning. I don't even need it for pain anymore. I continued taking it after the pain subsided because of the high it gives me. I know from what I've read online and heard that all people become addicted to percocet after 3 weeks. I know I am addicted because when I don't take it, I feel spacy, naseous and I have sweats. And all I can think about is the next time I can take a pill. i don't take very much of it, but even still, it's really hard to taper down. I don't have an unliimited supply. if I keep taking it at my current rate, I have about 40 more days worth. I called the doctor about getting off of it, and they prescribed me darvocet to take and told me to only take the percocet at night. Then after a week, to go off the percocet. I haven't done that. I haven't even tried the darvocet. I look forward so much to the happy, carefree feeling I get when I'm on the percocet. I don't want anything else. When I take it, I feel like I don't have any worries or sadness. Have any of you had experiences with percocet? It's extremely powerful stuff. I know it's not good to be taking it unecessarily, but it's a challenge to stop taking it.

 

Re: Percocet cass

Posted by Phillipa on August 23, 2009, at 21:10:31

In reply to Percocet, posted by cass on August 23, 2009, at 19:38:20

Cass so glad you posted here. Google 4Wheeldrive and read her experiences with it. I will see if can get her to post herself her wonderful results on the sub Phillipa

 

Re: Percocet cass

Posted by yxibow on August 24, 2009, at 7:30:58

In reply to Percocet, posted by cass on August 23, 2009, at 19:38:20

> Hi everyone,
> I posted this on the social board, and someone suggested I post it here, too.
> I'm recovering from a surgery, and the doctor gave me percocet for pain. I've been taking it for 6 weeks now, although I take less than I did in the beginning. I don't even need it for pain anymore. I continued taking it after the pain subsided because of the high it gives me. I know from what I've read online and heard that all people become addicted to percocet after 3 weeks. I know I am addicted because when I don't take it, I feel spacy, naseous and I have sweats. And all I can think about is the next time I can take a pill. i don't take very much of it, but even still, it's really hard to taper down. I don't have an unliimited supply. if I keep taking it at my current rate, I have about 40 more days worth. I called the doctor about getting off of it, and they prescribed me darvocet to take and told me to only take the percocet at night. Then after a week, to go off the percocet. I haven't done that. I haven't even tried the darvocet. I look forward so much to the happy, carefree feeling I get when I'm on the percocet. I don't want anything else. When I take it, I feel like I don't have any worries or sadness. Have any of you had experiences with percocet? It's extremely powerful stuff. I know it's not good to be taking it unecessarily, but it's a challenge to stop taking it.


Yes, I have had an experience with either Percocet or Percodan, it has been so long I don't remember but I am pretty sure it is Percocet (main ingredient is the same, oxycodone).


I had all four of my wisdom teeth taken out under local for an excruciating 50 minutes (mostly it was having low blood sugar from not eating and the constant smell of blood -- sorry, graphic.)


Wow, cartoons were never so funny. I laughed and fell asleep. But I only took it for about 3 days. Still had a few left over, well... for emergencies.


It was one of two legal near-psychedelic experiences I've had with prescribed substances, the other being the first and only first time I took Ambien.


Anyhow, it is a narcotic, and it is habit forming, as you have found out.


I can't believe you have 40 days worth of it, but this must have been a highly painful procedure.

It is schedule II, which means it can only be dispensed for 30 days with no refills, I won't even ask how a doctor could have this scenario created.


Still, don't get me wrong, I'm not blaming you for the addiction or the need for the medication in the first place.


Getting Darvocet into the mixture, I don't know...it is one way of tapering off of narcotics but it isn't the only.


Percocet may have its days numbered if the FDA recommends its ban because of their own idiocy of promoting and requiring the use of multiple substances in narcotic medications, and in this case it is again the threat on acetaminophen/paracetamol, which admittedly is toxic outside of standard use, but we could never get past Reye's syndrome without it, could we?

Anyway, soapbox off.


Back to your situation --- sweating and the rest, yes, this is classic opiate withdrawal.

It is far easier to get off of an opiate than nicotine and that isn't just fluff propaganda. In fact, though I advocate the proper use of benzodiazepines, for those who have taken them long term (myself), I can understand the problems of reducing doses.


There's the torturous method of simply discontinuing a-la-Trainspotting. Really nasty things happen like unstoppable diarrhea, sweating, temporary psychosis, etc, the GI symptoms which can, yes, guess what, be solved by another opiate, Lomotil, which is, yes, guess what mixed with atropine so you can have the lovely pleasure of tachycardia and psychosis if you abuse it. Imodium, a non-crossing-blood barrier opiate agonist, is little help here. Because, opiates cause constipation, and stronger ones cause... Anyhow you get the picture here.


But it sounds like you are caught in a more psychological abuse cycle, which is, also observed in Trainspotting.


Please don't think I'm reducing this to a movie, it isn't, its serious, I'm only making an example.


Opiates used to be used for all sorts of things. Heroin was sold along with snake oil at the turn of the century.

Of course it makes one feel happy and carefree, unless you are allergic/intolerant to opiates in which case bad things happen.

The trouble with this, is, well, addiction.

Yes, there is the crowd that has advocated and/or been successful with buprenorphine for depression.

But only a psychiatrist with extra training in addiction medicine can go down this road unless they want their DEA license yanked in short order.

So yes, percocet is a fairly strong pain medication. Its meant to be. But there is now a cycle to replace depressive pain with a "pain reliever". And this can become a spiral... although please don't take more than necessary of either of those medications because the blithering things contain acetaminophen.

So the point is -- you know what is going on is not something you want... I'm not going to make a "wrong" or "right" about the "misuse" of drugs (although don't get me started on crystal meth..), nor am I going to make any religious or otherwise comments. I don't believe in any of the above.


It may take some addiction counseling of your choice -- I don't want to add insult to injury but it may not be your choice if anything happens with heavy machinery... enough said.


You seem to have a month of it, so I would get more than just another replacement opiate from this doctor, I would get some counseling from an addiction medicine psychiatrist. But that's up to you, I know it carries a connotation to it.


I wouldn't recommend the hard removal attempt because if you have any other psychiatric difficulties it could be dangerous. And not something to do without someone else around anyhow.


I hope this has some help, and I'm sure someone who has had longer term problems with opiates can comment too.

-- best wishes


-- Jay


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.